Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 16, 2021, 8:39 PM EDT for Monroe County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 8:39 PM EDT (00:39 UTC)
- Expired
- Jul 16, 2021, 9:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
County Monroe County, WV
The radar
The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
012
WWUS81 KRNK 170039
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
839 PM EDT Fri Jul 16 2021
WVZ044-170115-
Monroe-
839 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL MONROE COUNTY...
At 838 PM EDT, a strong thunderstorm was located over Wayside, or 8
miles west of Union, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Union...
Wolfcreek...
Wayside...
and Pickaway.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3771 8059 3755 8045 3752 8072 3757 8076
3765 8070 3772 8062
TIME...MOT...LOC 0038Z 240DEG 14KT 3758 8068
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 7:36 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 16, 7:36 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 736 PM EDT Fri Jul 16 2021 .SYNOPSIS... A cold front approaches the area on Saturday with more numerous thunderstorms. A second front passes through the area Wednesday and Thursday. The passage of this front will introduce slightly cooler temperatures, and lower humidity. && .NEAR TERM /THROUGH SATURDAY/... As 715 PM EDT Friday... ...Not much change in the forecast tonight... Radar is fairly quiet early this evening, with WV image showing drier air aloft overhead, sandwiched between 2 areas of deeper moisture over eastern NC into SC and across the Ohio Valley into the Gulf Coast states. Will maintain isolated showers/few storms this evening, mainly where better theta-e ridging in place over southside VA/NC piedmont and far SW VA/SE WV. Otherwise, no big changes, with fog a possibility late unless we get clouds moving faster with the pre-frontal convection. Previous discussion... Active day with more thunderstorms on Saturday... Long wave upper trough over the northeast United States begins to deepen by Saturday. A short wave withing this trough reaches the central Appalachians late Saturday. As the trough sharpens, models were indicating a region of favorable upper diffluence over the mountains in the afternoon. Probability of precipitation increase mainly in the afternoon from northwest to southeast. Precipitable water values increase to nearly two inches so have added a heavy rainfall qualifier to the thunderstorms in Saturday's forecast. Starting out mild in the morning so even with the increasing clouds and more numerous thunderstorms, temperatures will warm into the 80s to lower 90s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 130 PM EDT Friday... A weak cold front will drop southeast into the southern Ohio Valley Saturday night and stalls/washes-out along the western slopes of the Appalachian mountains. Before that happens, strong prefrontal convection will move east of the Blue Ridge Saturday evening and may linger to around midnight over the piedmont. The intensity of this convection and rainfall will decrease around midnight, but light showers may persist overnight into Sunday morning as a short wave trough moves east over the region. On Sunday, the upper low moves over the Ohio Valley. A strong short wave out ahead of this trough will keep showers and thunderstorms in the forecast Sunday afternoon and evening. The majority of the support and energy should have been removed from the environment with Saturday's convection, but a few strong storms are still possible. The upper low tracks over Maryland/northern Virginia Monday with the trough axis pivoting to the east overnight. Some showers are likely Monday with a drying trend starting over the mountains in the late afternoon and in the piedmont by late evening. WPC has the area outlooked for a Marginal Risk Saturday into Sunday. Considering how dry we have been lately, hydrologic advisories and warnings will likely come from extreme rainfall rates. With clouds and rain through the period, temperatures will run cooler than normal. High temperatures across the mountains will be in the 70s and east of the Blue Ridge in the 80s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 1230 PM EDT Friday... Slow-moving front that is expected to bring rain and storms through the weekend finally moves south of the area by Tuesday, providing a brief break from the humid conditions. Still, the front will be draped across the Carolinas so still could be close enough to have a few isolated shower/storms develop again Tuesday afternoon for the NW NC mountains and into the NC Piedmont. Wednesday night into Thursday a secondary frontal system will drop down through the mean eastern U.S. trough. Although across the north, moisture will be more limited than with the first front, still feel enough moisture will be present for scattered showers/thunderstorms with a frontal system in mid-July. Mostly dry and less humid again Thursday and Friday. High/low temperatures remain near normal throughout the forecast period. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 730 PM EDT Friday... MVFR to IFR fog will develop in the western river valleys late tonight but confidence is not that high as cloud cover may increase quicker heading toward 12z. For consistency and given moisture being elevated near KLWB will keep them LIFR after 08Z/4AM. The morning fog will dissipate by 13Z/9AM on Saturday. Numerous showers and thunderstorms will develop after noon. The highest probability of precipitation will be across the mountains. Confidence is high enough to bring showers with VCTS at ROA/BCB west in the afternoon, with less in the east so leaving VCTS at LYH/DAN. Doesn't look like it will rain 2-3 straight hours, but when it does, look for at least MVFR to IFR cigs/vsbys. Above average confidence for ceiling, visibility and wind. Extended Aviation Discussion... Showers/storms will continue into Sunday with sub- VFR ceilings and visibilities. By Tuesday the boundary will be south of the region with cooler and drier weather and a return to widespread VFR conditions. Scattered MVFR storms are possible Wednesday and Thursday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...RCS LONG TERM...BMG AVIATION...AMS/WP
Hazardous weather outlook, Jul 16, 3:53 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 353 PM EDT Fri Jul 16 2021 NCZ001>006-018>020-172000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin- 353 PM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Numerous showers and thunderstorms are expected Saturday through Monday. Heavy rainfall leading to localized flash flooding will be possible. For the period Tuesday through Thursday, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ007-009>020-022>024-032-WVZ042>044-507-508-172000- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 353 PM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Numerous showers and thunderstorms are expected Saturday and Sunday. Locally heavy rainfall leading to flash flooding will be possible. Some of the thunderstorms on Saturday afternoon and evening may be strong to severe. Damaging wind gusts are the primary threat. For the period Monday through Thursday, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ033>035-043>047-058-059-172000- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 353 PM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Numerous showers and thunderstorms are expected Saturday and Sunday. Heavy rainfall leading to localized flash flooding will be possible, especially Saturday night and Sunday. Some of the thunderstorms on Saturday afternoon and evening may be strong to severe. Damaging wind gusts are the primary threat. For the period Tuesday through Thursday, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 16, 2:41 PM EDT, 5 hours 58 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 241 PM EDT Fri Jul 16 2021 VAZ034-161915- Bedford- 241 PM EDT Fri Jul 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEDFORD COUNTY... At 241 PM EDT, a strong thunderstorm was located near Bedford, moving east at 10 mph. Winds in excess of 30 mph are possible with this storm. This storm will remain over mainly rural areas of central Bedford County. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3719 7963 3731 7962 3733 7940 3717 7944 TIME...MOT...LOC 1841Z 273DEG 7KT 3726 7955 RR
Special weather statement, Jul 16, 8:16 PM EDT, 23 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 816 PM EDT Fri Jul 16 2021 WVZ043-044-170045- Summers-Monroe- 816 PM EDT Fri Jul 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUMMERS AND SOUTHWESTERN MONROE COUNTIES... At 816 PM EDT, a strong thunderstorm was located over Indian Mills, or 8 miles north of Peterstown, moving east at 10 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Red Sulphur Spring... Indian Mills... Bozoo... and Wayside. LAT...LON 3745 8084 3753 8088 3763 8070 3746 8061 TIME...MOT...LOC 0016Z 248DEG 8KT 3752 8080 RR
Special weather statement, Jul 16, 8:21 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
821 PM EDT Fri Jul 16 2021
VAZ009-012-170045-
Wythe-Smyth-
821 PM EDT Fri Jul 16 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EAST CENTRAL SMYTH AND SOUTHWESTERN WYTHE COUNTIES...
At 821 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wytheville to Sugar Grove. Movement
was northeast at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Wytheville...
Rural Retreat...
Sugar Grove...
Mount Rogers National Recreation Area...
Speedwell...
and Crockett.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3700 8104 3691 8096 3675 8134 3674 8139
3673 8141 3681 8146
TIME...MOT...LOC 0021Z 241DEG 11KT 3691 8110 3679 8138
RRSpecial weather statement, Jul 16, 8:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
839 PM EDT Fri Jul 16 2021
WVZ044-170115-
Monroe-
839 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL MONROE COUNTY...
At 838 PM EDT, a strong thunderstorm was located over Wayside, or 8
miles west of Union, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Union...
Wolfcreek...
Wayside...
and Pickaway.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3771 8059 3755 8045 3752 8072 3757 8076
3765 8070 3772 8062
TIME...MOT...LOC 0038Z 240DEG 14KT 3758 8068
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:21 PM EDT | Special Weather Statement | RNK | Wythe | 24 min |
| Jul 17, 12:01 PM EDT | Special Weather Statement | RNK | Bedford, Franklin | 29 min |
| Jul 17, 12:26 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Jul 17, 12:47 PM EDT | Special Weather Statement | RNK | Bedford | 28 min |
| Jul 17, 1:20 PM EDT | Special Weather Statement | RNK | Franklin | 25 min |
| Jul 17, 1:33 PM EDT | Special Weather Statement | RNK | Bedford | 42 min |
| Jul 17, 1:38 PM EDT | Special Weather Statement | RNK | Carroll | 37 min |
| Jul 17, 1:43 PM EDT | Special Weather Statement | RNK | Campbell | 47 min |
| Jul 17, 1:45 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 43 min |
| Jul 17, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 64 min |
| Jul 17, 2:11 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick | 3 hr |
| Jul 17, 2:14 PM EDT | Areal Flood Advisory | RNK | Appomattox, Campbell | 3 hr |
| Jul 17, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte | 53 min |
| Jul 17, 2:45 PM EDT | Special Weather Statement | RNK | Patrick | 30 min |
| Jul 17, 2:47 PM EDT | Special Weather Statement | RNK | City of Martinsville | 28 min |
| Jul 17, 2:53 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 36 min |
| Jul 17, 2:59 PM EDT | Special Weather Statement | RNK | Franklin | 31 min |
| Jul 17, 3:00 PM EDT | Special Weather Statement | RNK | Prince Edward | 15 min |
| Jul 17, 3:16 PM EDT | Areal Flood Advisory | RNK | Franklin | 2 hr |
| Jul 17, 3:24 PM EDT | Special Weather Statement | RNK | Franklin | 36 min |
| Jul 17, 3:27 PM EDT | Special Weather Statement | RNK | Tazewell | 48 min |
| Jul 17, 3:42 PM EDT | Special Weather Statement | RNK | City of Danville | 48 min |
| Jul 17, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 57 min |
| Jul 17, 3:52 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 17, 3:54 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Jul 17, 4:11 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 17, 4:17 PM EDT | Special Weather Statement | RNK | Bland, Giles, Smyth, Tazewell | 43 min |
| Jul 17, 4:22 PM EDT | Special Weather Statement | RNK | Charlotte | 23 min |
| Jul 17, 4:26 PM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| Jul 17, 4:47 PM EDT | Special Weather Statement | RNK | Charlotte | 28 min |
| Jul 17, 5:01 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Craig, Giles, City of Covington | 59 min |
| Jul 17, 5:26 PM EDT | Special Weather Statement | RNK | Appomattox | 34 min |
| Jul 17, 5:45 PM EDT | Special Weather Statement | RNK | Floyd | 30 min |
| Jul 17, 6:04 PM EDT | Special Weather Statement | RNK | Amherst, Botetourt, Montgomery, Roanoke, Rockbridge, City of Buena Vista and 3 more | 56 min |
| Jul 17, 6:19 PM EDT | Special Weather Statement | RNK | Floyd | 26 min |
| Jul 17, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 65 min |
| Jul 17, 6:58 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 47 min |
| Jul 17, 7:05 PM EDT | Special Weather Statement | RNK | Patrick | 40 min |
| Jul 17, 7:10 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Patrick | 3 hr |
| Jul 17, 7:30 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 39 min |
| Jul 17, 7:44 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Grayson, Henry, Patrick | 61 min |
| Jul 17, 1:06 PM EDT | Special Weather Statement | RNK | Surry | 39 min |
| Jul 17, 2:49 PM EDT | Special Weather Statement | RNK | Caswell | 26 min |
| Jul 17, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 49 min |
| Jul 17, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 60 min |
| Jul 17, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 60 min |
| Jul 17, 5:10 PM EDT | Special Weather Statement | RNK | Wilkes | 35 min |
| Jul 17, 5:39 PM EDT | Special Weather Statement | RNK | Wilkes | 36 min |
| Jul 17, 6:02 PM EDT | Special Weather Statement | RNK | Caswell | 13 min |
| Jul 17, 6:08 PM EDT | Special Weather Statement | RNK | Alleghany, Surry, Watauga, Wilkes | 67 min |
| Jul 17, 6:50 PM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 7 hr |
| Jul 17, 7:34 PM EDT | Special Weather Statement | RNK | Yadkin | 26 min |
| Jul 16, 8:16 PM EDT | Special Weather Statement | RNK | Summers | 29 min |
| Jul 17, 4:35 AM EDT | Special Weather Statement | RNK | Greenbrier, Summers | 55 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.